Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 105, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 2:20 AM CDT for Dakota County, Scott County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 2:20 AM CDT (07:20 UTC)
- Expired
- Aug 10, 2020, 3:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:54 AM CDT | HAIL 1 | 2 Ese Farmington, MN | DELAYED PHONED IN REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
945
WUUS53 KMPX 100720
SVRMPX
MNC037-139-100800-
/O.NEW.KMPX.SV.W.0105.200810T0720Z-200810T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
220 AM CDT Mon Aug 10 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
West central Dakota County in east central Minnesota...
Eastern Scott County in east central Minnesota...
* Until 300 AM CDT.
* At 220 AM CDT, a severe thunderstorm was located near Prior Lake,
or 20 miles southwest of Minneapolis, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eagan, Burnsville, Lakeville, Apple Valley, Shakopee, Inver Grove
Heights, Savage, Prior Lake, Rosemount, Farmington, Credit River
and Coates.
This includes Interstate 35 near mile marker 80.
This includes Mystic Lake Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4458 9352 4475 9358 4481 9308 4464 9299
TIME...MOT...LOC 0720Z 257DEG 25KT 4469 9344
HAIL...1.00IN
WIND...60MPH
$$
CEO1 follow-up statement
413
WWUS53 KMPX 100745
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Mon Aug 10 2020
MNC037-139-100800-
/O.CON.KMPX.SV.W.0105.000000T0000Z-200810T0800Z/
Dakota MN-Scott MN-
245 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WEST CENTRAL DAKOTA AND SOUTHEASTERN SCOTT COUNTIES...
At 244 AM CDT, a severe thunderstorm was located over Apple Valley,
or 15 miles south of St. Paul, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagan, Burnsville, Lakeville, Apple Valley, Inver Grove Heights,
Rosemount, Farmington, Coates and Lakeville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4459 9343 4472 9330 4481 9308 4464 9299
TIME...MOT...LOC 0744Z 257DEG 25KT 4473 9320
HAIL...1.00IN
WIND...60MPH
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:57 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 10, 12:57 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1257 AM CDT Mon Aug 10 2020 .Updated for 06Z Aviation Discussion... Issued at 1234 AM CDT Mon Aug 10 2020 && .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1234 AM CDT Mon Aug 10 2020 VFR conditions for most locations overnight as a cold front pushes through the region. This cold front could produce some MVFR ceilings, and spark a few thunderstorms. As of now, the majority of the thunder activity will be at KMSP. KMSP... Thunderstorms will continue through at least the next couple of hours at KMSP. A few could produce some hail. Eventually a cold front will move through the region and push these storms east. Expect northwest winds and VFR conditions once the storm passes. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SW at 5-10 kt. WED...VFR. Wind SE at 10 kt. THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is still a Slight Risk of severe thunderstorms today and tonight, but the potential is trending downward. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed if storms develop later this evening. jrb
In the hours before
Special weather statement, Aug 10, 1:29 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
129 AM CDT Mon Aug 10 2020
MNC019-053-100730-
Hennepin-Carver-
129 AM CDT Mon Aug 10 2020
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Carver...
* Until 230 AM CDT.
* At 127 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area. Up to two inches of rain have already fallen and another
inch or two is possible.
* Some locations that will experience flooding include...
Minneapolis, St. Paul, Bloomington, Plymouth, Eden Prairie,
Burnsville, Minnetonka, Edina, St. Louis Park, Shakopee, Richfield
and Savage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4481 9343 4480 9352 4483 9377 4486 9391
4495 9393 4498 9383 4498 9377 4500 9376
4497 9321 4488 9318 4481 9325 4478 9336
JRBLocal storm report, Aug 10, 1:50 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM TSTM WND GST 2 SW EDEN PRAIRIE 44.83N 93.47W
08/10/2020 M59 MPH HENNEPIN MN ASOS
ASOS STATION KFCM EDEN PRAIRIE AP.
&&
LSLocal storm report, Aug 10, 1:57 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 E RICHFIELD 44.88N 93.23W
08/10/2020 M61 MPH HENNEPIN MN ASOS
ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.
&&
LSLocal storm report, Aug 10, 2:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL 2 ESE EDINA 44.89N 93.32W
08/10/2020 M1.75 INCH HENNEPIN MN PUBLIC
&&
LSLocal storm report, Aug 10, 2:14 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 WSW RICHFIELD 44.86N 93.32W
08/10/2020 M56 MPH HENNEPIN MN MESONET
MESONET STATION DW1498 EDINA.
&&
LSLocal storm report, Aug 10, 2:20 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM HAIL 3 S EAGAN 44.80N 93.14W
08/10/2020 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
| Aug 9, 8:13 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | MPX | Scott | 88 min |
| Aug 9, 9:00 PM CDT | Special Weather Statement | MPX | Scott | 30 min |
| Aug 9, 9:21 PM CDT | Special Weather Statement | MPX | Carver | 54 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 45 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 51 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 48 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 27 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 57 min |
| Aug 9, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 44 min |
| Aug 9, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 50 min |
| Aug 9, 11:56 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:28 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 32 min |
| Aug 10, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:42 AM CDT | Special Weather Statement | MPX | Hennepin | 63 min |
| Aug 10, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 51 min |
| Aug 10, 1:21 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 39 min |
| Aug 10, 1:29 AM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 10, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 4 hr |
| Aug 10, 1:57 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 48 min |
| Aug 10, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 26 min |
| Aug 10, 2:08 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Scott | 37 min |
| Aug 10, 2:31 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 10, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 49 min |
| Aug 10, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 32 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 54 min |
| Aug 10, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 45 min |
| Aug 10, 3:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 46 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 44 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | MPX | Dakota | 32 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 50 min |
| Aug 10, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 59 min |
| Aug 10, 5:08 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 22 min |
| Aug 10, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 17 min |
| Aug 10, 7:44 AM CDT | Special Weather Statement | MPX | Blue Earth | 31 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| Aug 10, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 35 min |
| Aug 10, 8:36 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.